Article Text

Download PDFPDF
CASE REPORT
Cough, codeine and confusion
  1. David O Reilly1,2,
  2. Mathew Thomas3,
  3. Edina Moylett4
  1. 1School of Medicine, National University of Ireland, Galway, HSE West, Galway, Connacht, Ireland
  2. 2Donegal Clinical Research Academy, Letterkenny General Hospital, HSE West, Letterkenny, Ulster, Ireland
  3. 3Department of Paediatrics, Letterkenny General Hospital, HSE West, Letterkenny, Ulster, Ireland
  4. 4Academic Department of Paediatrics, National University of Ireland, Galway, HSE West, Galway, Connacht, Ireland
  1. Correspondence to David O Reilly, d.oreilly12{at}nuigalway.ie

Summary

Codeine is widely prescribed in clinical practice with over the counter (OTC) preparations of codeine freely available for consumption typically as a component of remedies for the common cold/cough. We describe the first reported case of acute confusional state in a previously healthy 14-year-old girl ultimately attributed to inappropriate codeine use. The usage of codeine in the paediatric setting has been highlighted in recent years with many reported deaths—mostly due to respiratory depression. The risks associated with codeine usage may be particularly unnecessary with OTC cough suppressants as evidence of efficacy is absent. Finally, codeine dependence is a common problem among adults and has been reported locally and internationally among adolescents. The combination of lack of efficacy, risk of acute intoxication and dependence, suggests that the use of OTC codeine preparations may be unwarranted.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.